Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Side effects of Combivir and Kaletra
Aug 15, 2006

A patient on a combination of Combivir and Kaletra develops elevated liver enzymes with some bone marrow suppression.What other combination should be used in order to stop the side effects of the drugs?

Response from Dr. Daar

Thank you for your post.

Before I go any further, it is extremely important to make sure that the laboratory abnormalities you describe are indeed caused by the medications. In addition, whether the person has other medical conditions that could be contributing to the changes, such as underlying hepatitis infection. Working with an expert provider can be extremely important in making these types of assessments. Your provider can also help you assess the significance of the laboratory changes which will dictate whether you can continue to be monitored on current therapy, require a change in the regimen or if the mediations need to be stopped until the problems resolve prior to reinitiation of an alternative regimen.

That being said, certainly the AZT (zidovudine) in combivir can be associated with bone marrow suppression, particularly a decrease in the red and white blood cells. In addition, both AZT and Kaletra can cause liver enzyme elevation. If your provider is convinced that AZT is causing the bone marrow suppression then this drug can be substituted with anyone of a number of other related drugs such as abacavir or tenofovir, neither of which cause this problem. If the elevated liver enzymes is caused by AZT then this problem may go away with this change as well. If the liver enzyme elevation is from Kaletra, a protease inhibitor (PI), it is somewhat more difficult to asses what the effect of switching to an alternative PI might have.

As you can probably tell, these are difficult situations. I hope my general comments are of some help, but you really do need to work with your provider to resolve this issue.

Best, Eric


Previous
PCR Question
Next
no therapy and undetectable

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement